Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

Diagnosed with stage IV colon cancer. Has 12 tumors on liver and 3 on two lymph nodes. Stomach pains from last chemotherapy. Suggest?

User rating for this question
Very Good
Answered by

Oncologist, Surgical
Practicing since : 2008
Answered : 576 Questions
My sister was diagnosed with stage IV colon cancer with liver mets. She now has about 12 tumors on her liver and 3 on the two lymph nodes from her liver to her bowels. She is now having side pains and pains under her rib cage and now shoulder pain. We are told it is pluresey. She is on a new research drug who's side effects include liver damage or death from liver damage. She's only been on it for a week and had the stomach pains since the last chemo ended 4 weeks ago. Her CEA at last test was now at a 67 and she hasn't eaten in 2 wks except for a piece of toast each morning to take her medicine and has lost 10 lbs. I requested and got a prescription for megase which I hope helps. Is it really pluresey or has it spread to her lungs as it really hurts when she breathes deep?? Will she come back from this or is this the beginning of the end and I should get prepared??
Posted Fri, 30 Aug 2013 in Colon Cancer
Answered by Dr. Rohan Khandelwal 1 hour later
Dear Ma'am,

Extremely sorry to hear about your sister's problems. The pain she is having while breathing can either be pleurisy (which is usually secondary to an infection) or spread of tumor to the lungs. Chest infections are quite common in patients receiving chemotherapy, as it lowers their immunity.

The only way of confirming the cause of her pain is by a getting a chest X-ray. If a x-ray is inconclusive, then she would require a CT scan.

If it turns out to be infection, it can be treated with antibiotics but if it is cancer, then the only option is chemotherapy.

In her case as the tumor has spread so extensively, experimental drugs are the only option. These drugs benefit the patients quite a bit sometimes but most of the times they are associated with severe side effects. You need to discuss the future course with your oncologist, who knows more about the experimental drug.

Hoping for the best. Please feel free to clarify any other query.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor